Alert archive / Mississippi / Flash Flood Warnings in 2013
Flash Flood Warning 123, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 20, 2013, 8:36 PM CDT for Scott County, Smith County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2013, 8:36 PM CDT (01:36 UTC)
- Expired
- Aug 20, 2013, 10:30 PM CDT
- In force
- 114 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Scott County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 34 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1848 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891 WGUS54 KJAN 210136 FFWJAN MSC123-129-210330- /O.NEW.KJAN.FF.W.0123.130821T0136Z-130821T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 836 PM CDT TUE AUG 20 2013 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL SCOTT COUNTY IN CENTRAL MISSISSIPPI... THIS INCLUDES THE CITIES OF...MORTON...FOREST... NORTHWESTERN SMITH COUNTY IN CENTRAL MISSISSIPPI... * UNTIL 1030 PM CDT * AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR PULASKI...OR 7 MILES SOUTH OF MORTON...MOVING NORTH AT 10 MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE OCCURRED IN THE PAST TWO HOURS. * THE STORM PRODUCING THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS...STREAMS AND FARMLAND ALONG BANKS AND COUNTRY ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3239 8973 3239 8944 3216 8948 3215 8973 $$ MRM
2 follow-up statements
284 WGUS74 KJAN 210215 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 915 PM CDT TUE AUG 20 2013 MSC123-129-210330- /O.CON.KJAN.FF.W.0123.000000T0000Z-130821T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SMITH MS-SCOTT MS- 915 PM CDT TUE AUG 20 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR SOUTH CENTRAL SCOTT AND NORTHWESTERN SMITH COUNTIES... AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR PULASKI...OR 8 MILES SOUTH OF MORTON. THE STORMS WERE MOVING NORTH AT 5 MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE OCCURRED IN THE PAST THREE HOURS. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOREST VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT HOUR. WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS...STREAMS...COUNTY ROADS AND FARMLAND ALONG BANKS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3239 8973 3239 8944 3216 8948 3215 8973 $$ MRM
211 WGUS74 KJAN 210255 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 955 PM CDT TUE AUG 20 2013 MSC123-129-210305- /O.CAN.KJAN.FF.W.0123.000000T0000Z-130821T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SMITH MS-SCOTT MS- 955 PM CDT TUE AUG 20 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SCOTT AND NORTHWESTERN SMITH COUNTIES... LAT...LON 3239 8973 3239 8944 3216 8948 3215 8973 $$ OLB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:04 PM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Aug 20, 2:04 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 204 PM CDT TUE AUG 20 2013 .SHORT TERM...MODELS IN GENERAL AGREEMENT THROUGH THURSDAY AS THEY BRIEFLY ALLOW DEEP TROPICAL MOISTURE TO SURGE NORTHWEST THROUGH WEDNESDAY NIGHT...THEN A SLOW MID/UPPER LEVEL WARMING/DRYING PERIOD TO GET UNDERWAY THEREAFTER. AT PRESENT...DEEP TROPICAL MOISTURE (PW/S AROUND 2 INCHES) REMAINS ENTRENCHED GENERALLY SOUTH OF A KHEZ-KNMM LINE...WITH MID LEVEL COLD CORES TO THE NORTH (OVER IL) AND TO THE SOUTH (EXTREME NE MEXICO). AS NORTHERN LOW SHIFT EAST AND SOUTHERN LOW SHIFTS WEST...FLOW AROUND SUBTROPICAL RIDGE OFF THE FL COAST WILL ALLOW THE PERSISTENT LAYER OF DEEP TROPICAL MOSTURE TO SPREAD TO THE NORTHWEST ACROSS THE CWA. ABSENCE OF ANY LOW LEVEL FOCUS MEANS THAT CONVECTION WILL BE SCATTERED AND DIURNALLY DRIVEN WEDNESDAY AND THURSDAY. CONVECTION MAY BE A LITTLE LESS NUMEROUS ON THURSDAY AS RIDGING OVER THE CENTER OF THE COUNTRY FINALLY STARTS REGAINING CONTROL OF THE PATTERN. MOS HAS CONTINUED TO HAVE A PROBLEM WITH AFTERNOON MAXES BEING TOO HIGH AND CONTINUES TO DO SO THROUGH THURSDAY AS EXPECTED CLOUD COVER AND CONVECTION WILL PREVENT HEATING INTO THE MID 90S./26/ .LONG TERM...FRIDAY INTO EARLY NEXT WEEK...LATEST AVAILABLE MODELS COVERING THE LONG RANGE PERIOD SHOW DECENT AGREEMENT ON A SUBTROPICAL UPPER LEVEL RIDGE SETTING UP SHOP IN THE TERRITORY OVER THE MID MS VALLEY. THE SOUTHERN PERIPHERY WILL COVER THE LOWER MS VALLEY THROUGH MOST OF THE PERIOD ALTHOUGH ASSOCIATED SUBSIDENCE WILL DEFINITELY BE MORE OF A FACTOR NORTH OF I-20 (WHERE RAIN CHANCES WILL BE AT LEAST A LITTLE BELOW AVERAGE). FURTHER SOUTH OP GFS SUGGESTS PW VALUES NEAR 2 INCHES...LIMITED THERMAL CAPPING...AND LOW LEVEL FLOW PARAMETERS GENERALLY AIDING CONVECTION DEVELOPMENT. THUS IN THESE AREAS RAIN CHANCES WILL LIKELY BE NEAR OR SLIGHTLY ABOVE NORMAL BY LATE AUGUST STANDARDS. LESSER RAIN CHANCES...PATCHY LOW SOIL MOISTURE...AND PROXIMITY TO LOW LEVEL THERMAL RIDGE SHOULD GIVE ARKLAMISS DELTA ZONES POTENTIAL FOR MOST HEAT THROUGH THE LONG RANGE. BUT EVEN HERE DEWPOINTS IN THE AFTERNOON WILL PROBABLY NOT BE HIGH ENOUGH TO RESULT IN OVERLY HIGH HEAT INDEX VALUES. HIGHS IN THE THIS REGION SHOULD RANGE FROM THE MID TO UPPER 90S MOST OF THE PERIOD ALTHOUGH AT THIS POINT THE CENTURY MARK DOES NOT LOOK TO BE IN REACH. FURTHER SOUTHEAST GREATER AMOUNTS OF CLOUDS...AFTERNOON SHOWER AND STORM ACTIVITY...AND WETTER GROUND SHOULD LIMIT HIGHS TO MID 90S AT THE HOTTEST. AS FOR SPECIFICS...MEXMOS POPS NOT LOOKING TOO BAD WITH ONLY MINOR TWEAKS TOWARD ENSEMBLE MOS NUMBERS. OTHERWISE MEXMOS TEMPS LOOK TOO WARM IN MANY AREAS FRIDAY AND SATURDAY...ESPECIALLY SOUTHEAST OF THE NATCHEZ TRACE CORRIDOR. THEN THOSE SAME TEMPS SEEM PERHAPS TOO COOL IN THE LATTER HALF OF THE LONG RANGE...ESPECIALLY IN THE ARKLAMISS DELTA...SINCE OP GFS ENHANCED EASTERLY AND COOL LOW LEVEL FLOW REGIME PROBABLY NOT LIKELY. TRENDING TOWARD ENSEMBLE MOS NUMBERS FOR TEMPS THROUGH THE PERIOD MAINLY TEMPERED THESE PERCEIVED MEXMOS BIASES. NO WIDESPREAD HAZARDOUS WEATHER ANTICIPATED THROUGH THE LONG TERM. /BB/ && .AVIATION... MOST SITES ARE VFR THIS MORNING WITH THE EXCEPTION OF GTR WHERE STRATUS HAS PERSISTED KEEPING THINGS IFR. EXPECT ALL SITES TO BECOME VFR BY 16-17Z...BUT THERE WILL BE A MIX OF VFR/MVFR CONDITIONS THIS AFTERNOON WITH CEILINGS RANGING FROM 3-4KFT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON MAINLY FOR MEI AND HBG. FOG/STRATUS WILL ONCE AGAIN BE POSSIBLE EARLY ON WEDNESDAY./15/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 71 90 71 93 / 31 43 30 23 MERIDIAN 70 89 70 91 / 41 47 33 23 VICKSBURG 68 91 70 94 / 23 37 26 23 HATTIESBURG 72 90 73 92 / 37 44 21 35 NATCHEZ 70 89 72 92 / 24 41 24 29 GREENVILLE 69 91 71 95 / 15 18 18 14 GREENWOOD 69 91 71 94 / 23 28 26 18 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
Hazardous weather outlook, Aug 20, 2:01 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 201 PM CDT TUE AUG 20 2013 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 201 PM CDT TUE AUG 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 26
In the hours before
Special weather statement, Aug 20, 5:38 PM CDT, 2 hours 58 minutes before
MSZ072-073-202310- MARION MS-LAMAR MS- 538 PM CDT TUE AUG 20 2013 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 538 PM CDT TUE AUG 20 2013 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER PINEBUR AT 538 PM CDT...MOVING NORTH AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN WEST CENTRAL LAMAR AND EAST CENTRAL MARION COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3116 8986 3133 8959 3115 8957 3107 8977 TIME...MOT...LOC 2238Z 159DEG 5KT 3115 8969 MRM
Local storm report, Aug 20, 7:07 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
707 PM CDT TUE AUG 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD 7 N MERIDIAN 32.49N 88.73W
08/20/2013 LAUDERDALE MS EMERGENCY MNGR
STREET FLOODING REPORTED AROUND BAILEY
&&
DLLocal storm report, Aug 20, 7:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CDT TUE AUG 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HEAVY RAIN 6 ENE SUQUALENA 32.49N 88.74W
08/20/2013 M4.25 INCH LAUDERDALE MS COCORAHS
MEASURED BY COCORAHS OBSERVER NEAR BAILEY
&&
DLSpecial weather statement, Aug 20, 7:59 PM CDT, 37 minutes before
MSZ050-210130- SCOTT MS- 759 PM CDT TUE AUG 20 2013 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 759 PM CDT TUE AUG 20 2013 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER PULASKI AT 759 PM CDT...MOVING NORTH AT 5 MPH. PEOPLE IN SOUTH CENTRAL SCOTT COUNTY SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3235 8969 3234 8946 3222 8948 3223 8971 TIME...MOT...LOC 0059Z 188DEG 4KT 3226 8959 MRM
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:11 PM CDT | Flash Flood Warning | JAN | Lauderdale | 3 hr |
| Aug 20, 7:59 PM CDT | Special Weather Statement | JAN | Scott | 31 min |
| Aug 21, 12:13 PM CDT | Special Weather Statement | JAN | Scott | 32 min |
| Aug 21, 12:50 PM CDT | Special Weather Statement | JAN | Madison | 30 min |
| Aug 21, 1:11 PM CDT | Special Weather Statement | JAN | Leake | 29 min |
| Aug 21, 1:14 PM CDT | Special Weather Statement | JAN | Madison | 31 min |
| Aug 21, 1:38 PM CDT | Special Weather Statement | JAN | Leake | 32 min |
| Aug 21, 4:55 PM CDT | Special Weather Statement | JAN | Adams | 30 min |
| Aug 21, 5:31 PM CDT | Special Weather Statement | JAN | Leflore | 29 min |
| Aug 21, 6:50 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 25 min |
Nearby
Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.